Alert archive / Georgia / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 174, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Sep 1, 2022, 3:29 PM EDT for Burke County, Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2022, 3:29 PM EDT (19:29 UTC)
- Expired
- Sep 1, 2022, 4:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Burke County, GA
The radar
The Charleston,SC radar (KCLX), 113 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1757 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
188
WUUS52 KCAE 011929
SVRCAE
GAC033-012015-
/O.NEW.KCAE.SV.W.0174.220901T1929Z-220901T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
329 PM EDT Thu Sep 1 2022
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Western Burke County in east central Georgia...
* Until 415 PM EDT.
* At 329 PM EDT, a severe thunderstorm was located near Gough, or 8
miles east of Louisville, moving northwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees and powerlines.
* Locations impacted include...
Waynesboro, Midville, Alexander, Gough, Burke County Airport,
Blythe, Keysville, Vidette, Di-
Lane Wildlife Management Area, Magruder and Rosier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3287 8230 3293 8227 3308 8229 3316 8227
3322 8223 3327 8227 3329 8220 3301 8184
3292 8197 3292 8208 3288 8213 3281 8215
3280 8221
TIME...MOT...LOC 1929Z 133DEG 7KT 3304 8227
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CRL2 follow-up statements
875
WWUS52 KCAE 012004
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
404 PM EDT Thu Sep 1 2022
GAC033-012015-
/O.CON.KCAE.SV.W.0174.000000T0000Z-220901T2015Z/
Burke GA-
404 PM EDT Thu Sep 1 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHWESTERN BURKE COUNTY...
At 403 PM EDT, a severe thunderstorm was located over Burke County
Airport, or near Waynesboro, moving northwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
trees and powerlines.
Locations impacted include...
Waynesboro, Alexander, Gough, Burke County Airport and Di-
Lane Wildlife Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3293 8209 3309 8228 3320 8208 3301 8184
3292 8197 3292 8208
TIME...MOT...LOC 2003Z 136DEG 10KT 3305 8200
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CRL009
WWUS52 KCAE 012015
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
415 PM EDT Thu Sep 1 2022
GAC033-012025-
/O.EXP.KCAE.SV.W.0174.000000T0000Z-220901T2015Z/
Burke GA-
415 PM EDT Thu Sep 1 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BURKE COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However heavy
rain is still possible with these thunderstorms.
LAT...LON 3293 8209 3309 8228 3320 8208 3301 8184
3292 8197 3292 8208
TIME...MOT...LOC 2015Z 133DEG 7KT 3306 8202
$$
CRLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:12 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Sep 1, 2:12 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Columbia SC 212 PM EDT Thu Sep 1 2022 .SYNOPSIS... The relatively dry air mass currently draped over the area will linger through today particularly across northern SC with better rain chances across the CSRA. Moisture and precip chances build back across the region Friday as southeast flow increases. This moist and somewhat unstable airmass will then stay in place through the weekend and last into next week. && .NEAR TERM /THROUGH TONIGHT/... Upper trough evident on WV imagery over southeast GA with plenty of dry air surrounding it across the Mid-Atlantic into the TN Valley and central Gulf Coast states. Regional radar showing convection blossoming on the periphery of the upper trough in the SC Coastal Plain and into the CSRA and central GA. Mesoanalysis reveals a moderately unstable air mass across southeast SC and eastern GA with MUCAPES around 3000 J/kg collocated with a tongue of higher moisture at 925/850mb associated with onshore easterly flow. Expect coverage to increase across the southeastern Midlands and lower CSRA through the afternoon with additional heating in an unstable environment with plenty of moisture present and some weak upper forcing related to the upper trough. Cannot rule out an isolated severe storm given the unstable and moist environment despite weak shear. Tonight: Some lingering convection possible in the evening over the lower CSRA and far southeastern Midlands but should diminish in intensity by late evening with some isolated showers possible through the night due to abundant moisture and weak upper forcing. Cloud cover should limit radiational cooling especially in the southeastern counties with lows ranging from the upper 60s north to lower 70s southeast. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Similar setup to today will exist again on Friday, with maybe a bit more moisture. Mid level trough will be pushing into southeastern Canada, and with strong subsidence on the backside of that, will help to strengthen a surface high to our north. As this pushes off the New England coast, expect onshore flow to increase across the region, helping to increase PWs, especially across the southwestern FA. Additionally, the weak shortwave present across southern GA today will be nearer to the CSRA tomorrow. With PWs rising to near 2", expecting scattered to numerous showers to develop again tomorrow afternoon. Much like today, there should be a sharp cutoff between who sees rain and who doesn't, with that cutoff likely splitting the Midlands. I am fairly confident that the western Midlands and CSRA will see showers/storms, but am not as confident from Columbia and points north and eastward. Highs will likely be near normal, with upper 80s likely everywhere. It'll probably be warmer in the northeast where sunny skies are more likely to dominate. Overnight lows will end up in the low 70s. I expect some showers to hang on Friday night as well with the weak shortwave finally traversing through the region and to the east. Saturday looks more wet, with higher PWs overspreading the area. MOS Guidance is indicating PoPs in the 45-60% range across the area. We'll be within good onshore flow across the region, with southeasterly flow noted up to 850 hPa. As a result, ECM and GFS are indicating PWs exceeding 2" across much of the area by Saturday afternoon. Though the shortwave from Thursday and Friday will have pushed east, expectation is that inverted surface troughs along the southwestern side of the surface high will be plenty to force afternoon showers/storms within a moisture rich environment. As a result, going with high end Chance to low end Likely PoPs (50-60%) across much of the area. This will likely keep afternoon temps a tad below normal, with highs in the mid and upper 80s expected. Showers should be slow to diminish on Saturday night, but I expect that they will at some point during the overnight period. Lows will likely end up in the low 70s. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Sunday and Monday look like wet weather days again, with scattered to numerous showers and storms possible both days. Setup will remain fairly similar, with guidance maintaining high PWs across the area near and above 2". With weak mid-level troughing approaching from the west, showers and storms are likely to develop across the region both afternoons. Models differ on what happens with this troughing towards mid week, but trends are towards weak troughing remaining across the OH Valley and southern US through the end of the period. If this is correct, we'll be stuck between the ridge to our south and the trough to our west, with high PWs remaining over us. This will lead to wet weather through at least the middle of next week, with at least isolated to scattered showers/storms expected each day. This seems to be the direction the models are going, and is represented in the forecast. Daily highs should be near to slightly below normal, with lows in the upper 60s and low 70s. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... Afternoon convection has been focused along a convergent boundary south of the terminals and generally should not pose much of an impact to terminals. However, abundant low level moisture and moderate instability will keep the possibility of isolated storms impacting AGS/DNL so have included a tempo for thunder there 18-22z. Otherwise, expect VFR conditions with east to southeasterly winds around 5 to 8 knots through sunset before winds diminish to light and variable or calm overnight. Persistent low level easterly flow may result in some low stratus development during the 07-13z time frame as shown by the HRRR and the LAMP guidance is starting to hint at it too. For now have included a tempo group for the lower cig restrictions but this may need to be pushed into the prevailing group in future updates. EXTENDED AVIATION...Moisture return will provide chance of mainly afternoon thunderstorms, and late night/early morning fog/stratus, at all TAF sites Friday through Sunday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Sep 1, 3:25 AM EDT, 12 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 325 AM EDT Thu Sep 1 2022 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-020730- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 325 AM EDT Thu Sep 1 2022 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 1, 3:27 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
327 PM EDT Thu Sep 1 2022
GAZ077-SCZ035-012015-
Burke GA-Barnwell SC-
327 PM EDT Thu Sep 1 2022
...A strong thunderstorm will impact portions of Burke and
southwestern Barnwell Counties through 415 PM EDT...
At 326 PM EDT, Doppler radar was tracking a strong thunderstorm over
Burke County Airport, or near Waynesboro, moving northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waynesboro, Plant Vogtle, Sardis, Midville, Alexander, Burke County
Airport, Gough, Girard, Vidette, Di-
Lane Wildlife Management Area, Magruder, Shell Bluff, Colemans Lake
and Rosier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3283 8231 3293 8227 3308 8229 3322 8224
3319 8151 3315 8150 3316 8154 3310 8162
3304 8156 3305 8154 3304 8154 3291 8176
3295 8186 3292 8196 3292 8208 3288 8213
3281 8215 3280 8221
TIME...MOT...LOC 1926Z 133DEG 9KT 3302 8198
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CRLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 3:27 PM EDT | Special Weather Statement | CAE | Burke | 48 min |
| Sep 1, 3:58 PM EDT | Areal Flood Advisory | CAE | Burke | 113 min |
| Sep 1, 5:12 PM EDT | Areal Flood Advisory | CAE | Columbia, McDuffie | 63 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.